Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 83, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 31, 2001, 7:15 PM EDT for Sampson County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2001, 7:15 PM EDT (23:15 UTC)
- Expired
- Aug 31, 2001, 7:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 76 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2464 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
097 WUUS52 KRAH 312317 SVRRAH NCC163-312345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 715 PM EDT FRI AUG 31 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SAMPSON COUNTY IN NORTH CAROLINA * UNTIL 745 PM EDT * AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF HARRELLS...OR ABOUT 18 MILES SOUTH OF CLINTON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HARRELLS AT 720 PM EDT WIND GUSTS NEAR 60 MPH WILL LIKELY OCCUR WITH THE SEVERE STORM ALONG WITH HAIL UP TO THE SIZE OF QUARTERS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. $$ WSS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:35 PM EDT, 5 hours 40 minutes earlier.
Area forecast discussion, Aug 31, 1:35 PM EDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 135 PM EDT FRI AUG 31 2001 ANTICYCLONIC FLOW IN MID/UPPER LEVELS ACROSS CENTRAL NORTH CAROLINA... BETWEEN VORTEX PULLING OFFSHORE NC/VA AND NEXT MID/UPPER LEVEL OPEN WAVE OVER MIDDLE TENN... HELPING SUPPRESS CONVECTION IN THE EARLY AFTERNOON. AS MENTIONED YESTERDAY THE ATMOSPHERE HAS NEEDED BOTH LOW LEVEL LIFT AND MID/UPPER LEVEL LIFT TO PRODUCE CONVECTION LATELY. A SURFACE TROUGH ALONG THE FOOTHILLS WILL MOVE EASTWARD AND SETTLE ALONG THE EAST HALF OF THE FORECAST AREA AROUND 00 UTC. THE LIFT FROM THIS WEAK FEATURE IN ADDITION TO ANY PART OF THE MID/UPPER LEVEL FEATURE IN MIDDLE TENN MAKING IT TO CENTRAL NC WILL HELP CONVECTION. MORE LIKELY IS THE LOWER LEVELS CONVERGENCE IN N ALABAMA/N GEORGIA AT 850 MB AND 700 MB ALONG WITH 500 MB DIFFLUENCE WILL AID CONVECTION. THIS CONVECTION WILL RIDE THROUGH SOUTH CAROLINA AND CATCH THE SOUTHERN SECTIONS OF THE FORECAST AREA. WILL WORD THE FORECAST TONIGHT PERIOD WITH A LIKELY TO GOOD CHANCE OF CONVECTION EARLY (MEANING EVENING AND PRIOR TO MOST PEOPLES BEDTIME) WITH ONLY SLIGHT CHANCE TO ISOLATED OVERNIGHT. OF NOTE IN THE VISIBLE IMAGERY TWO SMALL VORTICES CAN BE VIEWED. ONE IS IN CENTRAL ALABAMA MOVING SLOWLY TOWARD CENTRAL GEORGIA. THE OTHER MOVING FASTER FROM SOUTH CENTRAL TENN TO EAST TENN. THOSE TWO FEATURES ARE AIDING THE CONVECTION TAKING PLACE CURRENTLY. SATURDAY THE CLOUDS WILL HANG IN DURING THE MORNING AND EARLY AFTERNOON WITH SOME BREAKS. THEN FROM 18 UTC THROUGH 00 UTC THE SURFACE COLD FRONT MOVES INTO THE REGION. THIS IT ALSO IN LINE WITH THE MID/UPPER LEVEL TROUGH FEATURE ALIGNING ALONG A ECG/ORF TO CLT LINE. LOOK FOR THE MOST LIKELY CONVECTION DURING THE AFTERNOON AND EVENING TIME FRAME ACROSS THE SOUTHERN SECTIONS OF THE FORECAST AREA. THINGS SHOULD BEGIN TO DIE OUT AROUND 00 UTC. THE AVIATION HAD BEEN CLOSING A CYCLONIC CIRCULATION FROM THE SURFACE THROUGH 700 MB YESTERDAY AND BRINGING COPIOUS AMOUNTS OF RAIN ACROSS THE SOUTHERN SECTIONS OF THE FORECAST AREA DURING THIS TIME PERIOD. TODAY THE AVIATION HAS A TROUGH AT THOSE LEVELS. THE FEATURE IS MORE SHARP THAN DEPICTED WITH THE OTHER MODELS AND BEGINS STRONGER... MAYBE DUE TO LATENT HEAT RELEASE AID CONVECTIVE FEEDBACK IN THE TEXAS/ARKANSAS REGION. A CROSS SECTION OF THE AVIATION MODEL IN COMPARISON WITH THE 12 UTC RAOB FROM GSO INDICATES THAT IT BEGAN MUCH TO MOIST AND CONTINUES THAT TREND THROUGH SATURDAY EVENING. AFTER 00 UTC SUNDAY (SATURDAY NIGHT) WILL MENTION NO CHANCES OF CONVECTION. SUNDAY LOOKS TO BE VARIABLY CLOUDY WITH NORTHEAST WIND FOR A WHILE BEHIND THE FRONT. STRATOCUMULUS WILL FORM AS IT HAS TODAY ALONG LAKE MICHIGAN. TEMPERATURES LOOK TO BE IN LINE IN THE CURRENT FORECAST. WILL KEEP THE EXTENDED ABOUT THE SAME. .RAH...NONE. CLINE
In the hours before
Special weather statement, Aug 31, 5:04 PM EDT, 2 hours 11 minutes before
NCZ086-088-089-312230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 504 PM EDT FRI AUG 31 2001 ...STRONG THUNDERSTORMS MOVING ACROSS THE SANDHILLS... STRING THUNDERSTORMS WILL MOVE ACROSS HOKE...CUMBERLAND COUNTIES THROUGH 6 PM...AND INTO SAMPSON COUNTY BETWEEN 6 AND 630 PM. THE STORMS WILL PRODUCE NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING STRIKES AND TORRENTIAL DOWNPOURS. THE STORMS WILL ALSO BE ACCOMPANIED BY WIND GUSTS AROUND 35 MPH. FOR YOUR PROTECTION....SEEK SHELTER IN A STRONG BUILDING AS THESE STORMS CROSS YOUR LOCATION. THE STORMS WILL LAST 30 TO 60 MINUTES. RAINFALL AMOUNTS BETWEEN A HALF TO ONE INCH WILL OCCUR IN LESS THAN 30 MINUTES RESULTING IN BRIEF FLOODING OF STREETS AND LOW LYING AREAS.
Special weather statement, Aug 31, 5:28 PM EDT, 1 hour 47 minutes before
NCZ086-088-089-312230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 528 PM EDT FRI AUG 31 2001 ...STRONG THUNDERSTORMS MOVING ACROSS THE SANDHILLS... STRING THUNDERSTORMS WILL MOVE ACROSS HOKE...CUMBERLAND COUNTIES THROUGH 6 PM...AND INTO SAMPSON COUNTY BETWEEN 6 AND 630 PM. THE STORMS WILL PRODUCE NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING STRIKES AND TORRENTIAL DOWNPOURS. THE STORMS WILL ALSO BE ACCOMPANIED BY WIND GUSTS AROUND 35 MPH. THE STORMS WILL AFFECT TRAVELERS ALONG I-95 IN CUMBERLAND COUNTY BETWEEN 530 AND 615 PM. DUE TO THE BLINDING RAIN...YOU MAY WANT TO PULL OFF THE INTERSTATE UNTIL THE RAIN HAS SUBSIDED. FOR YOUR PROTECTION....SEEK SHELTER IN A STRONG BUILDING AS THESE STORMS CROSS YOUR LOCATION. THE STORMS WILL LAST 30 TO 60 MINUTES. RAINFALL AMOUNTS BETWEEN A HALF TO ONE INCH WILL OCCUR IN LESS THAN 30 MINUTES RESULTING IN BRIEF FLOODING OF STREETS AND LOW LYING AREAS.
Special weather statement, Aug 31, 5:53 PM EDT, 1 hour 22 minutes before
NCZ042-078-088-089-312330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 553 PM EDT FRI AUG 31 2001 ...STRONG THUNDERSTORMS MOVING TOWARD GOLDSBORO AND NEWTON GROVE... A BROKEN LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT 30 MPH ACROSS NORTHERN SAMPSON AND WAYNE COUNTIES BETWEEN 6 AND 7 PM. THE STORMS WILL EXIT CUMBERLAND COUNTY AND WESTERN JOHNSTON COUNTIES BY 620 PM. THE STRONGEST STORMS WILL AFFECT SUCH PLACES AS BENSON...NEWTON GROVE...PRINCETON...GOLDSBORO...AND MOUNT OLIVE. THE STORMS WILL PRODUCE NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING STRIKES...BLINDING DOWNPOURS AND WIND GUSTS NEAR 35 MPH. TRAFFIC ALONG I-40 FROM BENSON...SOUTH TO THE DUPLIN COUNTY LINE WILL BE AFFECTED BETWEEN 6 AND 645 PM. MOTORISTS MAY WANT TO PULL OFF THE INTERSTATE BEFORE THE STORM HITS DUE TO THE BLINDING RAIN. IF YOU ARE OUTDOORS...MOVE INSIDE A STURDY STRUCTURE IMMEDIATELY AT THE FIRST RUMBLE OF THUNDER OR A RAPIDLY DARKENING SKY. THE STORMS WILL PRODUCE RAINFALL AMOUNTS BETWEEN ONE AND ONE AND A HALF INCHES IN LESS THAN AN HOUR. THIS WILL RESULT IN EXTENSIVE PONDING OF EATER ON THE ROADS AND HIGHWAYS. THUS...MOTORISTS TRAVELING THROUGH THE STORMS WILL NEED TO GREATLY REDUCE THEIR SPEED.
Special weather statement, Aug 31, 5:53 PM EDT, 1 hour 22 minutes before
NCZ042-078-088-089-312330- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE RALEIGH NC 553 PM EDT FRI AUG 31 2001 ...STRONG THUNDERSTORMS MOVING TOWARD GOLDSBORO AND NEWTON GROVE... A BROKEN LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT 30 MPH ACROSS NORTHERN SAMPSON AND WAYNE COUNTIES BETWEEN 6 AND 7 PM. THE STORMS WILL EXIT CUMBERLAND COUNTY AND WESTERN JOHNSTON COUNTIES BY 620 PM. THE STRONGEST STORMS WILL AFFECT SUCH PLACES AS BENSON...NEWTON GROVE...PRINCETON...GOLDSBORO...AND MOUNT OLIVE. THE STORMS WILL PRODUCE NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING STRIKES...BLINDING DOWNPOURS AND WIND GUSTS NEAR 35 MPH. A SHERIFF DEPUTY IN SPIVEYS CORNER REPORTED VERY FREQUENT LIGHTNING...WIND GUSTS BETWEEN 30 AND 40 MPH AND VERY HEAVY RAIN AT 540 PM. TRAFFIC ALONG I-40 FROM BENSON...SOUTH TO THE DUPLIN COUNTY LINE WILL BE AFFECTED BY THE STORMS BETWEEN 6 AND 645 PM. MOTORISTS MAY WANT TO PULL OFF THE INTERSTATE BEFORE THE STORM HITS DUE TO THE BLINDING RAIN. IF YOU ARE OUTDOORS...MOVE INSIDE A STURDY STRUCTURE IMMEDIATELY AT THE FIRST RUMBLE OF THUNDER OR A RAPIDLY DARKENING SKY. THE STORMS WILL PRODUCE RAINFALL AMOUNTS BETWEEN ONE AND ONE AND A HALF INCHES IN LESS THAN AN HOUR. THIS WILL RESULT IN EXTENSIVE PONDING OF EATER ON THE ROADS AND HIGHWAYS. THUS...MOTORISTS TRAVELING THROUGH THE STORMS WILL NEED TO GREATLY REDUCE THEIR SPEED.
Special weather statement, Aug 31, 6:05 PM EDT, 1 hour 10 minutes before
NCZ042-078-088-089-312330- SPECIAL WEATHER STATEMENT...CORRECTION TYPO LAST PARA NATIONAL WEATHER SERVICE RALEIGH NC 605 PM EDT FRI AUG 31 2001 ...STRONG THUNDERSTORMS MOVING TOWARD GOLDSBORO AND NEWTON GROVE... A BROKEN LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT 30 MPH ACROSS NORTHERN SAMPSON AND WAYNE COUNTIES BETWEEN 6 AND 7 PM. THE STORMS WILL EXIT CUMBERLAND COUNTY AND WESTERN JOHNSTON COUNTIES BY 620 PM. THE STRONGEST STORMS WILL AFFECT SUCH PLACES AS BENSON...NEWTON GROVE...PRINCETON...GOLDSBORO...AND MOUNT OLIVE. THE STORMS WILL PRODUCE NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING STRIKES...BLINDING DOWNPOURS AND WIND GUSTS NEAR 35 MPH. A SHERIFF DEPUTY IN SPIVEYS CORNER REPORTED VERY FREQUENT LIGHTNING...WIND GUSTS BETWEEN 30 AND 40 MPH AND VERY HEAVY RAIN AT 540 PM. TRAFFIC ALONG I-40 FROM BENSON...SOUTH TO THE DUPLIN COUNTY LINE WILL BE AFFECTED BY THE STORMS BETWEEN 6 AND 645 PM. MOTORISTS MAY WANT TO PULL OFF THE INTERSTATE BEFORE THE STORM HITS DUE TO THE BLINDING RAIN. IF YOU ARE OUTDOORS...MOVE INSIDE A STURDY STRUCTURE IMMEDIATELY AT THE FIRST RUMBLE OF THUNDER OR A RAPIDLY DARKENING SKY. THE STORMS WILL PRODUCE RAINFALL AMOUNTS BETWEEN ONE AND ONE AND A HALF INCHES IN LESS THAN AN HOUR. THIS WILL RESULT IN EXTENSIVE PONDING OF WATER ON THE ROADS AND HIGHWAYS. THUS...MOTORISTS TRAVELING THROUGH THE STORMS WILL NEED TO GREATLY REDUCE THEIR SPEED.
Special weather statement, Aug 31, 6:48 PM EDT, 27 minutes before
NCZ078-089-010000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 648 PM EDT FRI AUG 31 2001 ...THUNDERSTORMS WITH FREQUENT LIGHTNING WILL PUSH THROUGH WAYNE AND SOUTHERN SAMPSON COUNTIES THROUGH 8 PM... THUNDERSTORMS PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING STRIKES WILL MOVE EAST AT 30 MPH ACROSS WAYNE AND SOUTHERN SAMPSON COUNTIES THROUGH 8 PM. BESIDES THE DANGEROUS FREQUENT LIGHTNING...WIND GUSTS NEAR 35 MPH WILL OCCUR ALONG WITH TORRENTIAL DOWNPOURS. THE STRONGEST STORMS WILL AFFECT AREAS NEAR AND EAST OF GOLDSBORO...AND IN SOUTHERN SAMPSON COUNTY NEAR GARLAND...HARRELLS AND IVANHOE. FOR YOUR PROTECTION...MOVE INDOORS IMMEDIATELY AT THE FIRST RUMBLE OF THUNDER OR A RAPIDLY DARKENING SKY. THE HEAVY RAINFALL WILL PRODUCE AMOUNTS CLOSE TO AN INCH IN ABOUT 30 MINUTES. THIS HEAVY RAINFALL WILL RESULT IN EXTENSIVE PONDING OF WATER ON THE ROADS. THUS...MOTORISTS ARE URGED TO TRAVEL MUCH SLOWER THAN THE POSTED SPEED WHEN PASSING THROUGH THE HEAVY SHOWERS.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 10:54 PM EDT | Flash Flood Warning | RAH | Chatham | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.